Texas, 2005

Hail and Damaging Winds in Texas, April 18, 2005

April 18, 2005 · NWS LUB · 13 events in 7 counties and zones

10 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 18, 2:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT MON APR 18 2005

.SHORT TERM...
THE DRYLINE HAS SET UP TODAY NEAR THE NEW MEXICO-TEXAS STATE LINE...
OR WELL WEST OF ALL EARLIER MODEL DEPICTIONS. LATEST RUC MODEL HAS
ATTEMPTED TO RESPOND BY BREAKING OUT CONVECTION A GOOD 90 MILES OR
SO WEST OF THE 12Z RUNS. WE HAD ALREADY ANTICIPATED THE POOR MODEL
DEPICTIONS OF SURFACE DEWPOINTS...SO NEEDED ONLY TO BACK THUNDERSTORM
CHANCES A BIT FURTHER WEST THAN THE PREVIOUS FORECAST. STRONG CAPES
AND LOW SHEAR POINT TOWARDS MAINLY A HAIL THREAT THIS AFTERNOON AND
EARLY EVENING...AND THE SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR
OUR NORTHERN ZONES EXCEPT THE NORTHERN TWO COUNTIES IN THE ROLLING
PLAINS UNTIL 10 PM. EXPECT ACTIVITY TO EDGE SLOWLY EASTWARD EARLY
THIS EVENING...PERHAPS INTENSIFYING NEAR DARK AS LOW LEVEL JET
STARTS TO DEVELOP. WE MAY HAVE ACTIVITY SPREAD TOO FAR EAST FOR THIS
EVENING...BUT ENOUGH SOUTHWEST FLOW ALOFT STILL WARRANTS MENTION OF
THUNDERSTORMS ALL ZONES TONIGHT.

A BIT MORE WESTERLY COMPONENT EXPECTED ON TUESDAY...THOUGH CHOSE TO
FAVOR THE MOST WESTERLY DEPICTION OF THE DRYLINE AND EVEN THEN WENT
A BIT FURTHER WEST. PREVIOUS GRIDS INDICATED THUNDERSTORM CHANCES TO
MATCH THIS EFFORT.  MINOR CHANGES OTHERWISE.  MCQUEEN

.LONG TERM...
DRYLINE WILL CONTINUE TO BE THE FOCUS FEATURE WEDNESDAY AND
THURSDAY. LARGE UPPER LEVEL STORM SYSTEM OVER THE WEST COAST
STATES IS PROGGED BY NAM AND GFS TO MOVE SLOWLY SOUTH AND EAST
THROUGH THURSDAY. MID TO UPPER LEVEL FLOW COULD INCREASE ACROSS
THE FOUR CORNERS REGION AND TEXAS SOUTH PLAINS. THE INCREASED
UPPER LEVEL WINDS COULD HELP THE DRYLINE MIX FURTHER EAST BOTH
WEDNESDAY AND THURSDAY. BEST FOCUS FOR THUNDERSTORMS WILL BE ALONG
AND EAST OF THE DRYLINE WITH BETTER MOISTURE IN PLACE. KEPT POP
CONFIGURATION MUCH THE SAME BOTH DAYS WITH THE FOCUS ON THE
ROLLING PLAINS.

CENTRAL PLAINS FRONT STILL PROGGED TO SLOWLY PUSH SOUTH ON
THURSDAY...NOSING INTO THE SOUTH PLAINS THURSDAY EVENING OR EARLY
FRIDAY MORNING. DYNAMICS ALONG THE BOUNDARY LOOK WEAK...BUT CANNOT
RULE OUT A SHOWER OR THUNDERSTORM IF LOW LEVEL MOISTURE REMAINS IN
PLACE.

UPSLOPE FLOW AND INCREASED MID AND HIGH CLOUDS POSSIBLE FRIDAY
THROUGH SUNDAY. GFS HAS BEEN PERSISTENT IN KEEPING DECENT UPSLOPE
COMPONENT INTO SATURDAY AND SUNDAY WITH ABUNDANT MOISTURE IN
PLACE. COULD ALSO BE A FEW SHOWERS. KEPT LOW ORDER POPS IN PLACE
ACROSS THE REGION AS UNCERTAINTY REMAINS.

UPPER LOW COULD APPROACH FOUR CORNERS REGION BY DAY 7. GFS REMAINS
QUITE BULLISH ON ITS QPF FIELDS WITH LOW LEVEL MOISTURE SURGING
NORTH. WILL HOLD OFF ON HIGHER POPS FOR NOW.

VERY LITTLE CHANGES MADE AS FORECAST IS IN GOOD SHAPE.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  82  47  79 /  10  10  10  10
TULIA         53  82  52  83 /  30  20  20  30
PLAINVIEW     54  82  53  84 /  30  20  20  30
LEVELLAND     53  84  51  85 /  20  10  10  10
LUBBOCK       55  84  54  83 /  30  20  20  20
BROWNFIELD    55  85  53  84 /  20  10  10  10
CHILDRESS     58  83  57  83 /  40  30  30  30
SPUR          59  83  58  82 /  30  30  30  30
ASPERMONT     61  81  59  83 /  30  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

05/17
Hazardous weather outlook, Apr 18, 10:30 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON APR 18 2005

TXZ021>044-191630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS LATE
THIS AFTERNOON INTO THE EVENING. THIS AREA IS GENERALLY ALONG AND
EAST OF A DIMMITT TO BROWNFIELD LINE.

THE DRYLINE IS EXPECTED TO SLOWLY MIX EASTWARD INTO THE CENTRAL
SOUTH PLAINS THROUGH THE AFTERNOON AS THE LOW LEVEL CLOUD COVER
ERODES. CONVERGENCE ALONG THE DRYLINE MAY BE ENOUGH TO INITIATE A
FEW THUNDERSTORMS. MODERATE INSTABILITY IN THE MIDDLE LEVELS OF THE
ATMOSPHERE AND A PIECE OF JET ENERGY PASSING THROUGH THE
SUBTROPICAL JET TO OUR SOUTH MAY HELP TO STRENGTHEN THE
THUNDERSTORMS THAT DEVELOP TO SEVERE LEVELS. THE STRONGEST STORMS
WILL HAVE THE ABILITY TO ROTATE BUT CLOUD BASES WILL BE HIGH ENOUGH
TO LIMIT THE SEVERE THREAT TO LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING
ACROSS THE EASTERN SOUTH PLAINS INTO THE ROLLING PLAINS...AS DAYTIME
HEATING AND LOW LEVEL MOISTURE INTERACT WITH MODERATE INSTABILITY
ALONG THE DRYLINE...WHICH IS EXPECTED TO ADVANCE EASTWARD INTO THE
ROLLING PLAINS AND SOUTHEASTERN PANHANDLE BY LATE EVENING.

THE DRYLINE WILL ADVANCE FARTHER EAST ON WEDNESDAY...WITH THE THREAT
OF STRONG TO SEVERE THUNDERSTORMS MAINLY LIMITED TO AREAS EAST OF
THE CAPROCK FROM THE SOUTHEASTERN PANHANDLE INTO THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM THIS AFTERNOON INTO
THE EVENING.

In the hours before

Special weather statement, Apr 18, 2:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT MON APR 18 2005

TXZ021>025-027>031-190300-
BAILEY-BRISCOE-CASTRO-FLOYD-HALE-HALL-LAMB-MOTLEY-PARMER-SWISHER-
327 PM CDT MON APR 18 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 160 UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER... SWISHER... CASTRO... BRISCOE... HALL...
BAILEY... LAMB... HALE... FLOYD... AND MOTLEY.

THIS INCLUDES THE COMMUNITIES OF...
FRIONA... DIMMITT... TULIA... SILVERTON... MEMPHIS...
MULESHOE... LITTLEFIELD... PLAINVIEW... FLOYDADA AND MATADOR.

SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA MAY PRODUCE
HAIL UP TO 2 INCHES IN DIAMETER AND WINDS UP TO 70 MPH.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 60 STATUTE MILES
EAST AND WEST OF A LINE FROM 30 MILES SOUTHWEST OF PLAINVIEW TEXAS
TO 55 MILES NORTH NORTHEAST OF LIBERAL KANSAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

JW

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
April 18, 3:20 PM CST
Where
Castro County, 3 mi N of Hart
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -102.117

Measured by the Texas Tech/West Texas Mesonet site in Hart.

Hail, Parmer

When
April 18, 3:25 PM CST
Where
Parmer County, Lazbuddie
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
34.383, -102.617

Hail, Castro

When
April 18, 4:15 PM CST
Where
Castro County, Nazareth
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
34.550, -102.100

Hail, Hall

When
April 18, 4:19 PM CST
Where
Hall County, 7 mi W of Lakeview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -100.817

Thunderstorm Wind, Swisher

When
April 18, 4:25 PM CST
Where
Swisher County, 2 mi NE of Tulia
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.550, -101.750

Measured by the Texas Tech/West Texas Mesonet site in Tulia.

Hail, Castro

When
April 18, 5:00 PM CST
Where
Castro County, Hart
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -102.117

Hail, Motley

When
April 18, 7:14 PM CST
Where
Motley County, 4 mi W of Matador
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.883

Hail, Motley

When
April 18, 7:16 PM CST
Where
Motley County, 6 mi W of Matador
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.917

Hail, Floyd

When
April 18, 7:20 PM CST
Where
Floyd County, Dougherty
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -101.083

Hail covering the ground mostly the size of peas with a few nickel sized hail stones at the Dougherty Cotton Gin.

Hail, Floyd

When
April 18, 7:52 PM CST
Where
Floyd County, 14 mi ENE of Floydada
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.067, -101.100

Thunderstorm Wind, Cottle

When
April 18, 8:10 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

Measured by the Texas Tech/West Texas Mesonet site in Paducah.

Hail, Floyd

When
April 18, 8:27 PM CST
Where
Floyd County, 14 mi ENE of Floydada
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.067, -101.100

Hail, Motley

When
April 18, 8:55 PM CST
Where
Motley County, 3 mi N of Matador
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.067, -100.817

Quarter sized hail accumulated up to two inches in depth along the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445817, 5445818, 5445829, 5445821, 5445819, 5445820, 5445822, 5445823, 5445827, 5445824, 5445825, 5445826, 5445828.